Tylenol updating label to include warnings about liver problems

While over-the-counter medications are generally weaker than drugs that require prescriptions, that does not mean that they are safe to take in large doses. People shouldn’t worry if they take two acetaminophen tablets, such as Tylenol, once in a while for aches and pains or a fever. However, people may not realize that consuming medications like Tylenol in excess could turn it into a potentially unsafe product.

As it turns out, acetaminophen is the leading cause of sudden liver failure in this country. As many as 80,000 people annually have to go to the emergency room because of an overdose of acetaminophen; for about 500 people every year, it is fatal. While Tylenol is not the only brand of acetaminophen on the market, it is likely the best known.

Millions of people take some kind of product with acetaminophen in any given week — as many as 25 percent of the population, in fact. Most of these people use it in safe doses. However, Tylenol is sold in bottles of up to 325 pills, which could lead to people taking more than they need.

Tylenol is the first acetaminophen product that will carry a warning on its bottle reminding people to check the label for possible side effects; however, many people have been sickened from misusing it already. In fact, Tylenol’s parent company is currently facing dozens of lawsuits alleging injury and death from liver problems. People in Pittsburgh who have been injured in a similar way may wish to consult with a personal injury attorney.

Source: Bloomberg, “J&J tries new cap to curb fatal Tylenol overdoses,” Matthew Perrone, Aug. 29, 2013